Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 135, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2015, 5:51 PM CDT for Brewster County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2015, 5:51 PM CDT (22:51 UTC)
- Expired
- May 20, 2015, 6:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 10.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1266 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907
WUUS54 KMAF 202251
SVRMAF
TXC043-202315-
/O.NEW.KMAF.SV.W.0135.150520T2251Z-150520T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT WED MAY 20 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 615 PM CDT
* AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOQUILLAS
CANYON...AND MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BOQUILLAS CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2911 10312 2937 10309 2937 10284 2935 10284
2935 10288 2929 10288 2926 10290 2924 10286
2922 10286 2918 10292 2919 10293 2917 10295
2918 10299 2915 10299 2911 10303
TIME...MOT...LOC 2251Z 282DEG 10KT 2920 10296
HAIL...1.25IN
WIND...60MPH
$$
DH1 follow-up statement
157
WWUS54 KMAF 202308
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT WED MAY 20 2015
TXC043-202315-
/O.CON.KMAF.SV.W.0135.000000T0000Z-150520T2315Z/
BREWSTER TX-
608 PM CDT WED MAY 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BREWSTER COUNTY UNTIL 615 PM CDT...
AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOQUILLAS
CANYON...AND MOVING EAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN BREWSTER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2919 10304 2931 10303 2937 10284 2935 10284
2935 10288 2929 10288 2926 10290 2924 10286
2922 10286 2918 10292 2919 10293 2917 10295
2918 10299
TIME...MOT...LOC 2308Z 282DEG 10KT 2919 10291
HAIL...1.50IN
WIND...60MPH
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:36 PM CDT, 15 minutes earlier.
Area forecast discussion, May 20, 5:36 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 536 PM CDT Wed May 20 2015 .UPDATE... An update has been sent to include the SVR Watch for the southern Permian Basin, Lower Trans Pecos, and Big Bend. && .PREV DISCUSSION... /ISSUED 241 PM CDT Wed May 20 2015/ DISCUSSION... The active weather pattern will continue through the remainder of the week under persistent SW flow aloft thanks to continued upper troughing over the western ConUS. Currently have a cold front slowly sinking south toward the Pecos River Valley this afternoon with temperatures generally in the 60s across much of SE NM and the Permian Basin thanks to abundant cloud cover and cold air advection. To the south, plenty of heating and moisture has resulted in increased instability across these areas and we already have some elevated convection developing just to the north of the front and strong to severe storms across the Lower Trans Pecos/Big Bend area. Relatively strong instability and 0-6km bulk shear pushing 40kt across southern areas would continue to support strong to severe thunderstorms through the afternoon and early evening. And much like the last couple of days, storms will be capable of producing large hail, damaging winds, heavy rainfall and not to mention the potential for a tornado or two. Shower and thunderstorm activity is forecast to spread across the region overnight into Thursday morning. Moist, easterly/upslope flow will persist through the day Thursday as a midlevel shortwave moves overhead in SW flow aloft, providing some upper forcing for ascent. Forecast models continue to hold onto widespread QPF Thursday into Friday and so remains the concern for flooding and flash flooding potential through Friday morning. May get a bit of a break Friday afternoon as no noticeable upper forcing is currently evident. Meanwhile, the upper trough to the west will begin its slow progression eastward with notable height falls overspreading the region Friday night into Saturday, providing upper forcing for ascent through much of the weekend. Highest rain chances will be across the eastern half of the CWA, where higher moisture resides. Rain chances finally shift east Sunday evening as the ua trough axis moves to the east and weak upper ridging takes over through the beginning of next week. This would likely bring us a short period of dry weather before SW flow aloft and rain chances return mid week. High temperatures will be much cooler tomorrow with highs ranging from near 60 across the far north to near 80 across the Big Bend. A warming trend is expected Friday through the weekend with near normal temperatures expected by early next week. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 55 62 54 78 / 50 60 60 40 BIG SPRING TX 56 64 57 79 / 50 50 60 40 CARLSBAD NM 56 65 55 83 / 50 70 60 20 DRYDEN TX 68 78 67 87 / 50 50 60 30 FORT STOCKTON TX 61 71 62 86 / 50 60 60 20 GUADALUPE PASS TX 54 63 55 80 / 40 60 50 10 HOBBS NM 53 60 52 76 / 40 60 60 40 MARFA TX 55 74 54 85 / 40 60 50 20 MIDLAND INTL AIRPORT TX 56 63 57 80 / 50 60 60 40 ODESSA TX 56 64 57 80 / 50 60 60 40 WINK TX 59 68 59 85 / 50 60 60 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 29/99 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, May 20, 2:34 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CDT WED MAY 20 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 234 PM CDT WED MAY 20 2015 /134 PM MDT WED MAY 20 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY ACROSS THE SOUTHERN PERMIAN BASIN AND LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...INCREASING THE LIKELIHOOD OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE WEEKEND...ESPECIALLY THURSDAY AND THURSDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE...ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...ESPECIALLY THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 20, 4:17 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM CDT WED MAY 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 6 NE STILES 31.47N 101.49W
05/20/2015 E1.75 INCH REAGAN TX TRAINED SPOTTER
&&
RHLUCHANSpecial weather statement, May 20, 4:46 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 446 PM CDT WED MAY 20 2015 TXZ075-202230- PECOS- 446 PM CDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTH CENTRAL PECOS COUNTY UNTIL 530 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES NORTH OF FORT STOCKTON-PECOS COUNTY AIRPORT AT 446 PM CDT...MOVING SOUTHEAST AT 10 MPH. THIS STORM IS IMPACTING SH 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3106 10263 3087 10291 3107 10302 3119 10287 TIME...MOT...LOC 2146Z 320DEG 8KT 3106 10288
Special weather statement, May 20, 5:12 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 512 PM CDT WED MAY 20 2015 TXZ075-202300- PECOS- 512 PM CDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING CENTRAL PECOS COUNTY UNTIL 600 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 511 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL IMPACT US 385/67. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3113 10252 3079 10233 3079 10282 3093 10282 TIME...MOT...LOC 2211Z 247DEG 14KT 3091 10269
Special weather statement, May 20, 5:48 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 PM CDT WED MAY 20 2015 TXZ080-202315- MARFA PLATEAU- 548 PM CDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY UNTIL 615 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... AT 547 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PRESIDIO COUNTY 15 MILES SOUTH OF PRESIDIO ON FM 169. THIS STORM IS MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR SOUTHWESTERN TEXAS. && LAT...LON 3025 10387 3001 10382 2996 10409 3013 10416 TIME...MOT...LOC 2247Z 250DEG 9KT 3008 10403
Special weather statement, May 20, 5:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 551 PM CDT WED MAY 20 2015 ...CORRECTED FOR LOCATION OF STORM... TXZ080-202315- MARFA PLATEAU- 551 PM CDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY UNTIL 615 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... AT 547 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PRESIDIO COUNTY 15 MILES SOUTH OF MARFA ON FM 169. THIS STORM IS MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR SOUTHWESTERN TEXAS. && LAT...LON 3025 10387 3001 10382 2996 10409 3013 10416 TIME...MOT...LOC 2247Z 250DEG 9KT 3008 10403
Special weather statement, May 20, 5:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 551 PM CDT WED MAY 20 2015 ...CORRECTED FOR LOCATION OF STORM... TXZ080-202315- MARFA PLATEAU- 551 PM CDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY UNTIL 615 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... AT 547 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PRESIDIO COUNTY 15 MILES SOUTH OF MARFA ON FM 169. THIS STORM IS MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR SOUTHWESTERN TEXAS. && LAT...LON 3025 10387 3001 10382 2996 10409 3013 10416 TIME...MOT...LOC 2247Z 250DEG 9KT 3008 10403
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:00 PM CDT | Tornado Warning | MAF | Terrell | 45 min |
| May 19, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| May 19, 8:26 PM CDT | Special Weather Statement | MAF | Pecos | 64 min |
| May 19, 9:27 PM CDT | Special Weather Statement | MAF | Pecos | 63 min |
| May 20, 1:19 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| May 20, 1:52 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 38 min |
| May 20, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 45 min |
| May 20, 3:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 59 min |
| May 20, 3:21 PM CDT | Special Weather Statement | MAF | Presidio | 24 min |
| May 20, 3:57 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 48 min |
| May 20, 4:03 PM CDT | Special Weather Statement | MAF | Brewster | 42 min |
| May 20, 4:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| May 20, 4:46 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 20, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 20, 5:12 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| May 20, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| May 20, 5:48 PM CDT | Special Weather Statement | MAF | Presidio | 27 min |
| May 20, 5:51 PM CDT | Special Weather Statement | MAF | Presidio | 24 min |
| May 20, 6:14 PM CDT | Special Weather Statement | MAF | Presidio | 31 min |
| May 20, 6:47 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 20, 6:49 PM CDT | Special Weather Statement | MAF | Jeff Davis | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.